Format

Send to

Choose Destination
Anesth Analg. 1995 Aug;81(2):321-8.

Regional anesthesia and local anesthetic-induced systemic toxicity: seizure frequency and accompanying cardiovascular changes.

Author information

1
Department of Anesthesiology, Mayo Clinic, Rochester, MN 55905, USA.

Abstract

We sought to determine the contemporary frequency of seizures, and the associated cardiovascular changes, resulting from local anesthetic-induced seizures in all patients undergoing brachial plexus, epidural, and caudal regional anesthetics. We investigated the following variables: development and treatment of seizure or cardiac arrest during the regional anesthetic, type of anesthetic (including local anesthetic used), gender, age, ASA physical status class and type of operation (elective or emergent). In addition, each patient who experienced a seizure underwent retrospective review of the acute event to determine the arterial blood pressure and heart rate changes accompanying the seizure, as well as details of the regional block technique. There was a significant difference between the rate of seizure development between epidural, brachia, and caudal anesthetics, with caudal > brachial > epidural. A significant difference was also noted in the rate of seizure development within types of brachial block, with supraclavicular and interscalene > axillary. No adverse cardiovascular, pulmonary or nervous system events were associated with any of the seizures, including the 16 patients who received bupivacaine blocks. The frequency of local anesthetic-induced seizures stratified by block type has a wide range, and cardiovascular collapse after bupivacaine-associated seizure has a low incidence.

PMID:
7618723
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center